Alert archive / Florida / Small Craft Advisories in 2013

Small Craft Advisory 55, NWS Key West, FL

December 7, 2013

NWS Key West, FL issued this small craft advisory at Dec 7, 2013, 3:48 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2013, 3:48 PM EST (20:48 UTC)
Expired
Dec 8, 2013, 4:33 AM EST
In force
13 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WHUS72 KKEY 072048
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
348 PM EST SAT DEC 7 2013

GMZ052>055-072>075-080500-
/O.NEW.KKEY.SC.Y.0055.131207T2048Z-131208T1000Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
348 PM EST SAT DEC 7 2013

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR INCREASING WINDS THIS EVENING FOR THE FLORIDA STRAITS
WATERS WITHIN 60 NM SOUTH OF OCEAN REEF TO 20 NM WEST OF DRY TORTUGAS
LIGHT.


* WINDS AND WAVES...EAST TO SOUTHEAST WINDS ARE EXPECTED TO INCREASE
  TO NEAR 20 KNOTS THIS EVENING. SEAS WILL BUILD TO AS HIGH AS 7 FEET IN
  THE GULF STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


DAF
2 follow-up statements
237 
WHUS72 KKEY 080343
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1043 PM EST SAT DEC 7 2013

GMZ052>055-072>075-081000-
/O.CON.KKEY.SC.Y.0055.000000T0000Z-131208T1000Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1043 PM EST SAT DEC 7 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

A SMALL CRAFT ADVISORY REMAINS IN PLACE OVERNIGHT FOR THE FLORIDA STRAITS
WATERS WITHIN 60 NM SOUTH OF OCEAN REEF TO 20 NM WEST OF DRY TORTUGAS
LIGHT.

* WINDS AND WAVES...EAST TO SOUTHEAST WINDS NEAR 20 KNOTS ARE
  EXPECTED IN THE ADVISORY AREA OVERNIGHT. SEAS WILL BUILD TO AS HIGH AS 7
  FEET IN THE GULF STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
709 
WHUS72 KKEY 080933
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
433 AM EST SUN DEC 8 2013

GMZ052>055-072>075-081045-
/O.CAN.KKEY.SC.Y.0055.000000T0000Z-131208T1000Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
433 AM EST SUN DEC 8 2013

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY FOR THE STRAITS OF FLORIDA SOUTH OF THE FLORIDA KEYS
ISLAND CHAIN.

$$

MSB

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 7, 3:30 PM EST, 18 minutes earlier.

Area forecast discussion, Dec 7, 3:30 PM EST, 18 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
330 PM EST SAT DEC 7 2013

.DISCUSSION...IN THE MID AND UPPER LEVELS...(700-200 MB)...LATEST
AVAILABLE IR IMAGERY OVERLAID WITH MODEL STREAMLINE ANALYSIS AS OF
200 PM DEPICT THE CENTER OF A DEEP FULL LATITUDINAL POLAR TROUGH
CENTERED NEAR WESTERN ONTARIO...WITH AN APPROXIMATE 100-150 KNOT
SOUTHERN STREAM OF THE JET AT 250 MB MOVING ALONG THE BASE OF THIS
MASSIVE POLAR GYRE FROM NORTHERN OLD MEXICO NORTHEASTWARD INTO NEW
ENGLAND. CLOSER TO THE KEYS...THE CENTER OF A DEEP AND WARM
ANTICYCLONE IS POSITIONED OVER HAVANA CUBA.

AT THE SURFACE AND IN THE LOWER LEVELS...SURFACE TO 700 MB...LATEST
AVAILABLE IR IMAGERY OVERLAID WITH SURFACE LAND AND MARINE
OBSERVATIONS AS WELL AS ANALYSIS DETAILS THE CENTER OF THE ARCTIC
1043 MB SURFACE ANTICYCLONE OVER IOWA. THE ASSOCIATED ARCTIC COLD
FRONT AHEAD OF THIS FRIGID DOME IS PRESENTLY POSITIONED FROM THE FAR
NORTHWEST ATLANTIC SOUTHWESTWARD...AND BISECTS THE GULF OF MEXICO
FROM NORTHEAST TO SOUTHWEST...TERMINATING IN SOUTHERN MEXICO.

.CURRENTLY...DESPITE DRIER AIR FILTERING ACROSS THE KEYS IN THE MID
LEVELS SO FAR TODAY...A WEAK LOW LEVEL IMPULSE DEVELOPED INTO A FEW
SHOWERS DEPOSITING ONE OR TWO TENTHS OF AN INCH OF RAINFALL ACROSS
ONE OR TWO LOCATIONS IN THE EASTERNMOST LOWER KEYS...BEFORE
DISSIPATING BY 3 PM. TEMPERATURES OVER THE ISLANDS HAVE REACHED
AROUND 80 DEGREES WITH DEWPOINTS AROUND 70 DEGREES. AVAILABLE C-MAN
STATIONS ALONG THE FLORIDA REEF ARE REGISTERING NEAR 15 KNOT EAST
WINDS...BUT GENERALLY 10 TO 15 KNOTS ACROSS THE SHALLOWER WATERS
INSIDE THE REEF AND THE SHALLOW WATERS TO THE NORTH OF THE ISLANDS.

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...THE POLAR GYRE
PRESENTLY ENCOMPASSING THE ENTIRE CENTRAL AND WESTERN HALF OF THE
CONUS WILL DE-AMPLIFY SLIGHTLY AS THE RIGHT SIDE OF THIS TROUGH
GRADUALLY PUSHES INTO THE GREAT LAKES...NORTHEASTERN AND
MID-ATLANTIC STATES. THE STRONG...NEAR 590 DM PLUS CENTER OF THE
DEEP ANTICYCLONE...NOW CLOSE TO THE KEYS...WILL MIGRATE EASTWARD AND
ELONGATE THROUGH THIS PERIOD...WITH THE CENTER OF THE STRONGEST
RIDGING REACHING TO AROUND 25 NORTH 60 WEST BY TUESDAY NIGHT...AND
THUS LOWER 500 MB HEIGHTS (IN THE 580S) ARRIVE BY WEDNESDAY AND
WEDNESDAY NIGHT. A 1020-1025 MB SURFACE RIDGE AXIS WILL REMAIN
SITUATED ACROSS THE FLORIDA PENINSULA...WILL ONLY SMALL
PERTURBATIONS UPSTREAM...DIFFICULT TO TIME...MOVING FROM EAST TO
WEST TO ACROSS THE BAHAMAS...SOUTH FLORIDA...AND THE FLORIDA KEYS
THROUGH THE PERIOD.

SO IN TERMS OF THE THREAT FOR ANY SHOWERS...12Z GFS MODEL FORECAST
SOUNDINGS CONTINUE TO ILLUSTRATE ABOVE NORMAL PWAT...GENERALLY
BETWEEN 1.25 AND 1.50 INCHES THROUGH THE REST OF THE WEEKEND AND
MONDAY NIGHT...BUT THEN ONLY RISING TO AROUND 1.50 INCHES TUESDAY
THROUGH WEDNESDAY NIGHT. LATEST AVAILABLE RUN OF THE HYDROSTATIC WRF
SUGGESTS THAT ISOLATED SHOWERS WILL DEVELOP TONIGHT ALONG BOUNDARIES
NOW UPSTREAM OF THE KEYS TONIGHT AND SUNDAY...AND GIVEN THE CURRENT
COVERAGE SHOWERS OVER ANDROS ISLAND...WILL ADVERTISE ABOVE NORMAL
RAIN CHANCES FOR TONIGHT...20%. THEREAFTER...KEEP NO MORE THAN DIME
POPS IN THE GRIDS...UNTIL THE TUESDAY THROUGH WEDNESDAY NIGHT
PERIOD...WHEN THE ABOVE MENTIONED LOWER HEIGHTS WILL ALSO
ACCOMPANIED BY ABOVE NORMAL LOWER TO MID TROPOSPHERIC
MOISTURE...WITH COLUMNAR PWAT AROUND OR IN EXCESS OF 1.50 INCHES. IN
TERMS OF TEMPERATURES...EXACT DAYTIME MAXIMUM AND OVERNIGHT MINIMUM
TEMPERATURES WILL CONTINUE TO BE ABOUT 3 TO 5 DEGREES ABOVE NORMAL
VALUES...WITH THE NUMBERS DICTATED PRIMARILY BY EXTEND OF CLOUD
COVER AND MAGNITUDE OF THE EAST TO SOUTHEAST WINDS.

.EXTENDED...THURSDAY THROUGH SATURDAY...THOUGH THE LARGE SCALE GYRE
OF POLAR ORIGINS WILL GRADUALLY UNDERGO MORE DE-AMPLIFICATION...THE
SOUTHERN BRANCH OF A MORE ZONAL JET WILL BE ACCOMPANIED BY INCREASES
IN MOISTURE. BUT AT THE SURFACE/LOW LEVELS...1038 MB SURFACE RIDGING
OVER MISSOURI WILL OOZE INTO THE OHIO VALLEY DURING THURSDAY AND
APPALACHIANS THURSDAY NIGHT...WHICH WILL RESULT IN A RETURN TO
BREEZY CONDITIONS IN THE KEYS AND SURROUNDING WATERS THURSDAY
THROUGH AT LEAST FRIDAY MORNING. THEM SURFACE FRONTAL BOUNDARY WILL
REMAIN HUNG UP ACROSS THE NORTHERN PART OF THE STATE...WITH
INDICATIONS OF DEVELOPING WEAK FRONTAL WAVES MOVING NORTHEASTWARD
FROM THE GULF TO ACROSS THE PENINSULA. SO GIVEN ABUNDANT LOW TO MID
TROPOSPHERIC MOISTURE AND LOW LEVEL CONFLUENCE...WILL HAVE 20%
CHANCES FOR SHOWERS IN THE GRIDS.

&&

.MARINE...WILL GO AHEAD AND ISSUE A SMALL CRAFT ADVISORY FOR THE
WATERS OF THE FLORIDA STRAITS GIVEN AN EXPECTED SURGE THAT WILL
ACCOMPANY SOME SHOWERS EXPECTED TO MOVE ACROSS THE ISLANDS FROM EAST
TO WEST OVERNIGHT. SMALL CRAFT WILL NEED TO EXERCISE CAUTION IN HAWK
CHANNEL AND THE OFFSHORE GULF WATERS 20 TO 60 NM WEST OF MAINLAND
MONROE COUNTY. THEN FOR SUNDAY AND SUNDAY NIGHT...SMALL CRAFT WILL
NEED TO EXERCISE CAUTION ACROSS ALL THE WATERS EXCEPT THE
SHALLOWS...I.E FLORIDA STRAITS...HAWK CHANNEL AND THE GULF WATERS 20
TO 60 NM WEST OF MAINLAND MONROE COUNTY...WITH CAUTIONS TILL
EXPECTED IN THE FLORIDA STRAITS MONDAY AND MONDAY NIGHT. WINDS AND
SEAS WILL LET DOWN TEMPORALLY TUESDAY THROUGH WEDNESDAY
NIGHT...UNTIL THE NEXT SURGE ASSOCIATED WITH THE AFOREMENTIONED
STRONG HIGH PRESSURE OVER THE OHIO VALLEY NORTHEAST
STATES...RESULTING IN CAUTIONARY HEADLINES ACROSS ALL WATERS...WITH
THE POSSIBILITY OF SMALL CRAFT ADVISORY CONDITIONS ACROSS THE
FLORIDA STRAITS AGAIN.

&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH THIS AFTERNOON INTO EARLY
TONIGHT. MVFR CONDITIONS ARE CONCEIVABLE AT EYW AND MTH AFTER
MIDNIGHT TONIGHT. THIS POSSIBILITY IS NOT GREAT ENOUGH TO PLACE IN
THE TERMINAL FORECASTS AT THIS TIME. VFR CONDITIONS WILL PREVAIL AT
EYW AND MTH SUNDAY MORNING. SUSTAINED EAST TO SOUTHEAST WINDS NEAR
15 KNOTS FROM JUST OFF THE SURFACE TO ABOUT 4000 FEET WILL INCREASE
TO NEAR 20 KNOTS THIS EVENING.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1953...THE HIGH
TEMPERATURE AT KEY WEST INTERNATIONAL AIRPORT WAS 85 DEGREES. THIS
SET THE DAILY RECORD FOR MAXIMUM TEMPERATURE MEASURED IN KEY WEST ON
DECEMBER 7TH...A RECORD WHICH STILL STANDS 60 YEARS LATER.
TEMPERATURE RECORDS AT KEY WEST DATE BACK TO 1872.

&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  75  83  75  84  75 / 20  10  10  10  10
MARATHON  75  84  75  83  75 / 20  10  10  10  10
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE/GRIDS..........FUTTERMAN
AVIATION/NOWCASTS/CLIMATE....BS
UPPER AIR/DATA ACQUISITION...PARKE

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.KEYWEST.GOV
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Dec 7, 5:30 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
530 AM EST SAT DEC 7 2013

FLZ076>078-GMZ031>035-042>044-052>055-072>075-081030-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
530 AM EST SAT DEC 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED ALONG THE FLORIDA KEYS AND THE
ADJACENT COASTAL WATERS TODAY...A SMALL CRAFT ADVISORY MAY BE
REQUIRED DUE TO A BRIEF NOCTURNAL WIND SURGE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS ANTICIPATED ALONG THE FLORIDA KEYS AND THE
ADJACENT COASTAL WATERS THROUGH FRIDAY...A BRIEF PERIOD OF SMALL
CRAFT ADVISORY MONDAY NIGHT DUE TO A POSSIBLE NOCTURNAL WIND SURGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BWC

Nearby

Small Craft Advisories in Florida, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.